Skip to main content

Chaotic Dynamics and Bifurcation in a Macro Model

Staff Report 55 | Published July 1, 1980

Download PDF


Michael J. Stutzer Professor of Finance, University of Iowa
Chaotic Dynamics and Bifurcation in a Macro Model


The qualitative dynamics of a discrete time version of a deterministic, continuous time, nonlinear macro model formulated by Haavelmo are fully characterized. Recently developed methods of symbolic dynamics and ergodic theory are shown to provide a simple, effective means of analyzing the behavior of the resulting one-parameter family of first-order, deterministic, nonlinear difference equations. A complex periodic and random “aperiodic” orbit structure dependent on a key structural parameter is present, which contrasts with the total absence of such complexity in Haavelmo’s continuous time version. Several implications for dynamic economic modelling are discussed.

Published in: _Journal of Economic Dynamics and Control_ (Vol. 2, 1980, pp. 353-376)